Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hepatitis B co-infection
Jan 1, 2004

I recently read that they are starting to see hiv patients who have cleared hbv become hbv active again. They believe this to be the result of hiv progression and the immune system weakened.

Is it possible under normal circumstances to control hiv with good adhearance etc. to a level that the immune system can keep already cleared hbv at bay?

Response from Dr. Pierone

Although I have not seen the reports showing reactivation of hepatitis B virus in HIV-infected individuals with weakened immunity I don't doubt this possibility. I think it must be a very unlikely event, especially in people on antiretroviral therapy.

Several of the most commonly used HIV medications have good activity against hepatitis B and we now commonly see co-infected patients going undetectable for hep B as a result of treatment of HIV. In fact, when as we individualize antiretroviral regimens we factor in co-infection with hepatitis B and recommend treating both hepatitis B and HIV with a regimen that contains Viread and either Epivir or Emtriva. With this combination most patients go undetectable for hepatits B as well as HIV. We don't have long-term follow up to see how many of them will keep hepatitis B under control if and when therapy is stopped.

For persons that have already cleared hepatitis B there should almost no risk of reactivation if HIV is well controlled on an antiretroviral regimen.



Previous
COST OF MEDICATION IN A DEVELOPING COUNTRY
Next
KS TREATMENT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement